+-

Advertisements

Welcome Back

The Hip Talk Discussion Forum was hacked a few weeks back. It has taken me a long time to fix it. The only backup I could use was way back to April 2020. All members and posts up to that date are available. Anything newer has been lost. I am sorry, but that has been the only way to get things up and running again.

Author Topic: Stomach issues due to long term NSAID??  (Read 1576 times)

0 Members and 1 Guest are viewing this topic.

23109VC

  • Sr. Member
  • ****
  • Posts: 282
Stomach issues due to long term NSAID??
« on: December 28, 2011, 02:40:58 AM »
I recently went in for my annual physical and mentioned I was having some indigestion / heartburn.  I ended up getting diagnosed with GERD... which I think is just the acronym for acid reflux....  I am guessing that the agitation in my stomach and esophogus is potentially a side effect of long term use of Aleve and other NSAIDs...

I took Aleve for almost 10 years... most days I took 4 of them, sometimes 6.  I know I was taking far more than the amount you should.. but it was eithe rthat or have my hip hurt so badly that I was bedridden.... I tried going without aleve or any NSAID for a week once.. not a good time... 

anyway.. I just wondered if any of you ever had any issues after long term usage of anti inflammatories???

Sean
Dr. Gross- Biomet uncemented, 2/23/11

FlbrkMike

  • Sr. Member
  • ****
  • Posts: 407
Re: Stomach issues due to long term NSAID??
« Reply #1 on: December 28, 2011, 03:21:16 AM »
Are you still taking the NSAIDS?

Dr. Ball
56 years old
LBHR 2/11/11
RBHR 3/11/11

SteveT

  • Newbie
  • *
  • Posts: 32
Re: Stomach issues due to long term NSAID??
« Reply #2 on: December 28, 2011, 04:03:53 AM »
That is a lot of aleve.  But it's entirely possible to have GERD unrelated to NSAID use.  I was diagnosed with it a few years ago and take something for it every day but I haven't yet relied on NSAIDs very much.

Steve


John C

  • Hero Member
  • *****
  • Posts: 855
Re: Stomach issues due to long term NSAID??
« Reply #3 on: December 28, 2011, 06:45:59 PM »
I had that problem from NSAID use many years ago, and had to stop taking them. I later switched to Celebrex, which is a COX-2 inhibitor, meaning that its action on inflammation is more specific, and normally does not affect the stomach the way all other NSAIDs do. I had no more stomach issues once I switched to Celebrex. However, you should do your homework, because the other two COX 2 inhibitors that were once on the market (Vioxx and Bextra), have been pulled due to possible links with heart issues. I still take Celebrex, but very rarely if something flares up. I try to stick to Tylenol which is not an NSAID.
John/ Left uncemented Biomet/ Dr Gross/ 6-16-08
Right uncemented Biomet/Dr Gross/ 4/25/18

jack

  • Jr. Member
  • **
  • Posts: 72
Re: Stomach issues due to long term NSAID??
« Reply #4 on: December 28, 2011, 09:29:24 PM »
I took Celebrex and others for 3 years or so. Then I found out that good friends brother had gone in for knee surgery and they found him bleeding internally. They removed his entire stomach and the blame was placed on Celebrex. After my surgery I was intensely looking for something to use in place of it for the rest of my arthritis needs. I found Sam-e. This is a natural product that is produced in the body. It has been used since the 70's in the UK as a prescription med but in the states the FDA has refused to approve it so it is only sold as a supplement.

During my Celebrex use, I tried stopping for a while. In 3 days I knew without doubt I needed it since the pain returned and starting the Celebrex up again took the pain right away again. It does work well for that.

After taking Sam-e for several months I tried the same experiment and the results were the same. In a few days I knew I needed to start it up again. For me, it works just as well as Celebrex does. Results for me are truly amazing. I wish it were a prescription med since that would cut the cost for me. You can buy it in Rite Aid but its really expensive there. I found that the Doctors Best brand works just as well as the big name brands such as GNC and Nature Made. The 2 top ones are supposed to have the best quality control.

I will include a couple links below. The first talks a little about Sam-e and the second is a link to purchase. Hope that's ok. I have no affiliation with these people, just passing along something that has worked extremely well for me and I hope it helps others as well! I take 400mg once a day.

http://www.biopsychiatry.com/sameart.html

http://www.drugstore.com/products/prod.asp?pid=227028&catid=137633&aid=337953&aparam=doctor_s_best_double_str&CAWELAID=418507870
Right BHR by Dr. Clarke  5-19-10

My BHR Story

Luann

  • Full Member
  • ***
  • Posts: 206
Re: Stomach issues due to long term NSAID??
« Reply #5 on: December 29, 2011, 12:17:59 AM »
Hi 231,
 Yes, I took ibuprofen for about 5 years approx. 6-13 a day (with most Drs' approval). Towards the end I'd supplement it with 1/2 a Vicoden. I developed what felt like a nonstop stomach ache/upset. Then it increased to intense stomach pain that would come and go. When it did attack me it would double me over. It did not take a great brain to figure out what was happening. I self dx'd and cut way back. I couldn't completely go off it or I couldn't walk. I did switch to Celebrex, which it promised to not have as much risk of ulcer and stomach upset. Of course, eventually I had the HR sx, and now I only take it occasionally. I have not had the "ulcer" symptoms since. Kind of a sad choice we folks with hip pain have to make... walk and risk damage with NSAIDS, or live with pain. THANK GOODNESS FOR HR (and THR's!!!!!). How lucky are we to be born when we were?  Lu
F age 45 right hip C+ Dr.Sparling 6/02/10

jack

  • Jr. Member
  • **
  • Posts: 72
Re: Stomach issues due to long term NSAID??
« Reply #6 on: December 29, 2011, 01:20:43 PM »
Kind of a sad choice we folks with hip pain have to make... walk and risk damage with NSAIDS, or live with pain. THANK GOODNESS FOR HR (and THR's!!!!!). How lucky are we to be born when we were?  Lu

That's why I posted about Sam-e. It's an NSAID alternative without the risk!
Right BHR by Dr. Clarke  5-19-10

My BHR Story

Luanna

  • Sr. Member
  • ****
  • Posts: 376
Re: Stomach issues due to long term NSAID??
« Reply #7 on: December 29, 2011, 05:57:48 PM »
Hi Jack,
Glad that Sam-e works well for you. That's super! I'd caution people to check with their docs first before adding any new medication or supplement. Sam-e is not good for folks with mood disorders. Not sure if anyone on this forum falls into that category but it can cause people with bipolar disorder to become manic.

Just a good idea to check with your doc before starting any new med or supplement.

Luanna
RHR 8/30/2011 - Dr. Pritchett - Stryker Trident Shell /X3 Poly liner acetabular cup. BHR head.

Tin Soldier

  • Hero Member
  • *****
  • Posts: 1117
Re: Stomach issues due to long term NSAID??
« Reply #8 on: December 29, 2011, 11:46:43 PM »
Wonder if insurance has added up the cost of people taking too many pain relievers and the subsequent health issues and then compared it to the cost of a new hip?  Interesting.

Sorry to hear all of this about NSAIDs and other meds.  I took ibuprofen (6 a day) for about a month once, helped a little, but all I could think of was surgery, plus me doc siad it increases BP and I'm pushing prehypertension, or was then.  Glad I don't use that stuff much anymore. 

Sean - I assume there is no need for pain relief now that you have a new hip, right?  other than the occasional
LBHR 2/22/11, RBHR 8/23/11 - Pritchett.

 

Recent Posts

Re: 9 years later and I think it's time for my other hip by imgetinold
September 17, 2020, 06:45:07 PM

Re: Need help finding a Surgeon by imgetinold
September 17, 2020, 06:40:18 PM

Re: 3 months post op with MAJOR problems by ahausheer
September 16, 2020, 05:18:14 AM

Re: Need help finding a Surgeon by ahausheer
September 16, 2020, 05:16:11 AM

Advertisements

Donate Thru Pay Pal

Surface Hippy Gear

Statcounter

View My Stats

Powered by EzPortal